Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 191, NWS Wichita, KS

June 15, 2009Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2009, 5:34 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 5:34 PM CDT (22:34 UTC)
Expired
Jun 15, 2009, 6:30 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-643 J/kg
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:16 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 15, 3:16 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT MON JUN 15 2009

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE SEVERE STORM
POTENTIAL THIS EVENING...THEN AGAIN ON THURSDAY NIGHT AND FRIDAY.

TONIGHT:
LATEST VISIBLE IMAGERY WAS SHOWING A CLUSTER OF SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING OVER WESTERN OKLAHOMA. THIS ACTIVITY LOOKS
TO BE RATHER CAPPED AND ELEVATED AT THIS TIME...AND MAY REMAIN THAT
WAY THROUGH MUCH OF THE AFTERNOON. HOWEVER...LOOKING AT THE LATEST
LAPS ANALYSIS IT APPEARS LIKE THE MIXED LAYER CONVECTIVE INHIBITION
IS LESS ACROSS AREAS EAST OF THE TURNPIKE. IF THIS CLUSTER CAN HOLD
TOGETHER...THEN IT MAY BE ABLE TO BECOME SEVERE ONCE IT MOVES INTO
AREAS OF THE TURNPIKE. ALTHOUGH...WE ARE NOT REAL CONFIDENT IN THIS
OCCURRING.  THE MAIN FOCUS APPEARS TO BE IN SOUTHWEST KANSAS
STRETCHING INTO THE TEXAS PANHANDLE WHERE QUITE A BIT OF CUMULUS
DEVELOPMENT IS TAKING PLACE IN ASSOCIATION WITH AN UPPER LEVEL
POTENTIAL VORTICITY ANOMALY. THIS POTENTIAL VORTICITY ANOMALY SHOULD
STIR UP QUITE A BIT CONVECTION THIS AFTERNOON IN WESTERN KANSAS AND
THE OKLAHOMA PANHANDLE THIS AFTERNOON. PUTTING ALL OF THIS TOGETHER
IT APPEARS LIKE WE COULD SEE A FEW ISOLATED STORMS LATE THIS
AFTERNOON...EARLY THIS EVENING. IF THESE STORMS DEVELOP...THEY WILL
MOST LIKELY BE SUPERCELLULAR WITH EVEN AN ISOLATED TORNADO
THREAT...ESPECIALLY IF THE LOW LEVEL FLOW BACKS AHEAD OF THE CELLS.
LATER TONIGHT IS A TOUGH CALL ON THE TRACK OF THE MESOSCALE
CONVECTIVE SYSTEM (MCS). AT THIS POINT...WE DO NOT FEEL COMFORTABLE
ENOUGH TO FOCUS ON ANY PARTICULAR AREA. ALTHOUGH...THE BEST CHANCE
FOR A LONG LIVED MCS APPEARS TO BE IN CENTRAL KANSAS ON THE SOUTHERN
EDGE OF WESTERLIES. SOUTH CENTRAL AND SOUTHEAST KANSAS ON THE OTHER
HAND IS NOT OUT OF THE WOODS ESPECIALLY WITH SUCH HIGH INSTABILITY
IN PLACE...GOOD 850MB STORM RELATIVE FLOW. A STRONG COLD POOL COULD
ALSO DEVELOP WHICH MAY CAUSE A PROLONGED WIND EVENT. WE ALSO WENT
AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE AREA
TONIGHT...DUE TO HIGH PRECIPITABLE WATER VALUES IN PLACE.

TUESDAY-TUESDAY NIGHT:
THE BULK OF THE CONVECTION SHOULD MOVE OUT OF THE PICTURE MAINLY
BEFORE DAYBREAK ON TUESDAY...BUT THERE MAY BE A FEW LINGERING
SHOWERS AND STORMS IN SOUTHEAST KANSAS. THE REMAINDER OF THE AREA
WILL SEE A FAIRLY NICE DAY WITH COOLER CONDITIONS. THERE IS A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS LATE TUESDAY NIGHT AS SOME
ISENTROPIC LIFT DEVELOPS ALONG A BAROCLINIC ZONE BETWEEN 310-315K.
HOWEVER... THERE IS NOT MUCH IN THE WAY OF UPPER LEVEL SUPPORT. WITH
SOME INSTABILITY IN PLACE...WE PLAN ON KEEPING SMALL CHANCES OF
THUNDERSTORMS MAINLY AFTER MIDNIGHT.

WEDNESDAY-MONDAY:
THE NEXT STORM SYSTEM APPEARS TO MOVE OUT OF THE ROCKIES THURSDAY
NIGHT AND FRIDAY MORNING. THIS STORM SYSTEM WILL PUSH THE FRONTAL
BOUNDARY SOUTH THROUGH THE AREA. AS A RESULT...MORE STRONG TO SEVERE
STORMS WILL BE POSSIBLE DURING THIS TIMEFRAME. BEYOND THIS
PERIOD...THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE AREA
AND BRING BACK HOT AND HUMID CONDITIONS THIS WEEKEND.

COX

&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A STATIONARY BOUNDARY SPANS MUCH OF THE NORTHERN SECTIONS OF THE
FORECAST AREA. THIS AREA WILL BE THE FOCUS OF A DECENT CUMULUS
FIELD. ELSEWHERE...WARM TEMPERATURES AND AN APPROACHING LOW
PRESSURE SYSTEM WILL PROVIDE THE POTENTIAL FOR THUNDERSTORMS LATE
THIS AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL
KANSAS. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND POSSIBLY
A TORNADO. LATER THIS EVENING AND OVERNIGHT...THE SURFACE LOW
CURRENTLY IN SW KANSAS WILL MOVE EASTWARD A KICK OFF ANOTHER ROUND
OF NOCTURNAL STORMS. ONCE AGAIN...LARGE HAIL WILL BE THE PRIMARY CULPRIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  92  69  98 /  70  10  20  10
HUTCHINSON      65  91  68  98 /  70  10  20  10
NEWTON          66  91  68  95 /  70  20  20  20
ELDORADO        66  91  69  95 /  70  20  20  20
WINFIELD-KWLD   69  92  70  98 /  60  10  20  10
RUSSELL         64  88  66  98 /  80  10  20  10
GREAT BEND      64  89  67  99 /  80  10  20  10
SALINA          65  89  67  97 /  80  10  20  20
MCPHERSON       65  90  68  97 /  80  10  20  10
COFFEYVILLE     70  90  70  97 /  70  20  20  20
CHANUTE         68  89  69  94 /  70  20  20  20
IOLA            66  89  69  93 /  80  20  20  20
PARSONS-KPPF    69  90  70  95 /  70  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 15, 4:33 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT MON JUN 15 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
433 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW ISOLATED SEVERE STORMS WILL DEVELOP OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS THIS EVENING. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO BASEBALL SIZE...DAMAGING
WINDS AND POSSIBLY A COUPLE OF TORNADOES. LATER TONIGHT A CLUSTER OF
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
WESTERN KANSAS AND MOVE EAST THROUGH CENTRAL AND SOUTHEAST KANSAS.
THE PRIMARY THREAT WITH THIS CLUSTER OF STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. THESE THUNDERSTORMS WILL ALSO PRODUCE HIGH
RAINFALL RATES WHICH MAY YIELD TO FLASH FLOODING. SEE THE LATEST
FLASH FLOOD WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE AREA TUESDAY NIGHT.
THE MAIN THREAT WITH THESE STORMS WILL BE DIME SIZE HAIL AND GUSTY
WINDS UP TO 50 MPH. THE CHANCES ARE INCREASING THAT STRONG TO SEVERE
THUNDERSTORMS WILL RETURN TO KANSAS THURSDAY NIGHT AS A COLD FRONT
SURGES SOUTHEAST ACROSS THE STATE. THEREFORE...ONE SHOULD MONITOR
LATER FORECASTS FOR FURTHER UPDATES.

HOT & VERY HUMID WEATHER WILL PESTER THE REGION THE MIDDLE OF THE
WEEK...ESPECIALLY WEDNESDAY AND THURSDAY...WHEN AFTERNOON HEAT
INDICES ARE LIKELY TO REACH 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND
OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/ES

In the hours before

Special weather statement, Jun 15, 5:25 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT MON JUN 15 2009

KSZ069-083-093-152300-
BUTLER-COWLEY-SEDGWICK-
525 PM CDT MON JUN 15 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY AND SEDGWICK COUNTIES...

AT 523 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ROSE HILL...OR 18 MILES SOUTHEAST OF DOWNTOWN WICHITA...AND
MOVING EAST AT 35 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE
WITH THESE STORMS AS THEY INTENSIFY.

PEOPLE IN NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND
SOUTHWESTERN BUTLER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

BILLINGS
Local storm report, Jun 15, 5:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             ROSE HILL               37.57N 97.13W
06/15/2009  E0.50 INCH       BUTLER             KS   EMERGENCY MNGR

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:09 PM CDTSevere Thunderstorm WarningICTKingman15 min
Jun 14, 10:15 PM CDTSevere Thunderstorm WarningICTHarper60 min
Jun 14, 10:38 PM CDTTornado WarningICTHarper50 min
Jun 14, 11:17 PM CDTSevere Thunderstorm WarningICTSumner58 min
Jun 14, 11:32 PM CDTTornado WarningICTSumner43 min
Jun 15, 12:16 AM CDTSevere Thunderstorm WarningICTSumner44 min
Jun 15, 12:58 AM CDTSevere Thunderstorm WarningICTCowley, Sumner62 min
Jun 15, 1:32 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline58 min
Jun 15, 1:35 AM CDTTornado WarningICTCowley40 min
Jun 15, 1:50 AM CDTTornado WarningICTMcPherson, Saline55 min
Jun 15, 2:17 AM CDTTornado WarningICTChautauqua, Cowley24 min
Jun 15, 2:21 AM CDTFlash Flood WarningICTSumner6 hr
Jun 15, 2:35 AM CDTSevere Thunderstorm WarningICTMcPherson18 min
Jun 15, 3:51 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more15 hr
Jun 15, 5:56 PM CDTSevere Thunderstorm WarningICTChase, Marion64 min
Jun 15, 6:03 PM CDTSevere Thunderstorm WarningICTButler, Greenwood42 min
Jun 15, 6:17 PM CDTSevere Thunderstorm WarningICTLincoln28 min
Jun 15, 6:25 PM CDTTornado WarningICTChase, Marion65 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningICTChase, Marion62 min
Jun 15, 6:30 PM CDTTornado WarningICTButler45 min
Jun 15, 6:40 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood31 min
Jun 15, 6:43 PM CDTSevere Thunderstorm WarningICTLincoln16 min
Jun 15, 6:55 PM CDTTornado WarningICTButler50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.